Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 14, NWS La Crosse, WI

March 29, 1998Clark County, Taylor County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Mar 29, 1998, 7:11 PM CST for Clark County, Taylor County, Wisconsin. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 29, 1998, 7:11 PM CST (01:11 UTC)
Expired
Mar 29, 1998, 8:15 PM CST
In force
64 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Clark County, WI, Taylor County, WI

The radar

The La Crosse radar (KARX), 138 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 7:15 PM CSTHail 0.75Thorp, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 2:45 PM CSTTornado WatchSPC6 hr
Mar 29, 3:15 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 602 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
602 m²/s²
0-3 km storm-relative helicity
864 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 300112
SVRLSE
WIC019-119-300215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
711 PM CST SUN MAR 29 1998

* SEVERE THUNDERSTORM WARNING FOR
    TAYLOR COUNTY - NORTH CENTRAL WISCONSIN
    NORTHERN CLARK COUNTY - CENTRAL WISCONSIN

* UNTIL 815 PM CST

* SOME LOCATIONS AFFECTED
    GILMAN
    THORP
    LUBLIN

* AT 710 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERAL SEVERE THUNDERSTORMS 25 MILES EAST OF EAU CLAIRE...
  JUST SOUTH OF WILSON. THESE STORMS WERE MOVING NORTHEAST AT 45
  MPH.

* THESE STORMS WILL BE NEAR THORP BY 720 PM AND LUBLIN BY 730 PM.

IF YOU ARE NEAR THIS DANGEROUS STORM...TAKE COVER IMMEDIATELY IN
THE LOWEST FLOOR AND INNER MOST ROOM OF A BUILDING.

SHEA/NELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:00 PM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Mar 29, 3:00 PM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CST SUN MAR 29 1998

...MAIN FORECAST CHALLENGE THIS EVENING AND TONIGHT WILL BE SEVERE
CONVECTION...

LATEST TRENDS INDICATE SEVERE POTENTIAL INCREASING ACROSS ARX COUNTY
WARNING AREA ALONG WARM FRONT. MAIN THREAT HAS BEEN MOSTLY LARGE HAIL
BUT SHOULD INCLUDE TORNADIC ACTIVITY AS SHEER PROFILES INCREASE. ARX
88D INDICATING SEVERAL SEVERE CELLS.

SECONDARY SURFACE WARM FRONT HAS DEVELOPED AND IS NOW MOVING NORTH
THROUGH THE CWA. THIS SHOULD CONTINUE THROUGHT THE EVENING. LATEST RUC
SHOWING MAX PRESSURE FALL BULLSEYE RIGHT OVER CWA. MID 70 DEGREE AIR AND
AROUND 60 DEGREE DEWPOINTS HAS ADVECTED IN FROM THE SOUTH. SATELLITE
SHOWS CLEAR SKIES IN SOUTHERN PORTION OF CWA.

FORECAST SOUNDINGS SHOW GOOD SEVERE POTENTIAL CONTINUING INTO THE EARLY
MORNING HOURS. WITH GOOD HEATING AND GOOD SURFACE MOISTURE FLUX
CONVERGENCE CONTINUING... EXPECT ACTIVITY TO CONTINUE AND WILL INDICATE
IN SUGGESTIONS. NGM MOS ACCEPTED.

KRC

In the hours before

Local storm report, Mar 29, 4:16 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
416 PM CST SUN MAR 29 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0349 PM    HAYFIELD                  MN   .88 INCH HAIL
03/29/98   DODGE

0400 PM    SALEM CORNERS             MN   .88 INCH HAIL
03/29/98   OLMSTED

0402 PM    BYRON                     MN   .75 INCH HAIL
03/29/98   OLMSTED

TMC
Local storm report, Mar 29, 5:18 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
518 PM CST SUN MAR 29 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0412 PM    ROCHESTER                 MN   .75 INCH HAIL
03/29/98   OLMSTED

0415 PM    6NW BYRON                 MN   2.5 INCH HAIL
03/29/98   OLMSTED

0419 PM    MANTORVILLE               MN   1.75 INCH HAIL
03/29/98   DODGE

0426 PM    ROCHESTER                 MN   1.5 INCH HAIL
03/29/98   OLMSTED

0427 PM    2N ROCHESTER              MN   2 INCH HAIL
03/29/98   OLMSTED

0450 PM    ZUMBRO FALLS              MN   1.75 INCH HAIL
03/29/98   WABASHA

0451 PM    ALMA                      WI   .75 INCH HAIL
03/29/98   BUFFALO

0507 PM    3N WABASHA                MN   TORNADO
03/29/98   WABASHA

0515 PM    1S MAXVILLE               WI V  TORNADO
03/29/98   BUFFALO

KRC/DB
Special weather statement, Mar 29, 5:34 PM CST, 1 hour 37 minutes before
WIZ017-029-300035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
534 PM CST SUN MAR 29 1998

...CLARK COUNTY IS IN A TORNADO WATCH AND TAYLOR COUNTY IS IN A
SEVERE THUNDERSTORM WATCH...

THUNDERSTORMS ROLLING THROUGH WEST CENTRAL WISCONSIN ARE MOVING
NORTHEAST AND MAY AFFECT CLARK AND TAYLOR COUNTIES IN NORTH
CENTRAL WISCONSIN OVER THE NEXT 2 HOURS.

IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE ON THE SKY.

SHEA
Special weather statement, Mar 29, 5:58 PM CST, 1 hour 13 minutes before
MNZ079-086>088-WIZ032-300045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
558 PM CST SUN MAR 29 1998

...STRONG THUNDERSTORMS ROLLING ACROSS SOUTHEAST MINNESOTA...

AT 555 PM...A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN EXTENDED
FROM NORTH OF ROCHESTER TO INTO WESTERN WABASHA COUNTY. THESE
STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS TO 40 MPH ALONG
WITH VERY HEAVY RAIN.

AS THESE STORMS MOVE EAST AT 35 MPH...RESIDENTS OF WABASHA
COUNTY AND PARTS OF WEST CENTRAL WISCONSIN CAN EXPECT ANOTHER ROUND
OF ADVERSE WEATHER. A TORNADO WATCH REMAINS IN EFFECT.

IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE ON THE SKY.

SHEA(
Special weather statement, Mar 29, 6:28 PM CST, 43 minutes before
WIZ032-033-300100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
628 PM CST SUN MAR 29 1998

AT 625 PM...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
MOVING ACROSS NORTH BUFFALO COUNTY...ABOUT 20 MILES SOUTHWEST OF
EAU CLAIRE WISCONSIN. THE STRONGEST STORM WAS JUST WEST OF MONDOVI.

THESE STORMS CONTINUED TO MOVE NORTHEAST AT 40 MPH AND WILL AFFECT
THE MONDOVI AREA AND POSSIBLY NORTHERN TREMPEALEAU COUNTY THROUGH
7PM.

A TORNADO WATCH REMAINS IN EFFECT. CONDITIONS REMAIN FAVORABLE FOR
SEVERE WEATHER AND POSSIBLE TORNADO DEVELOPMENT. REMAIN ALERT AND
KEEP AN EYE TO THE SKY.

SHEA
Special weather statement, Mar 29, 6:38 PM CST, 33 minutes before
IAZ029-030-WIZ061-300135-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
638 PM CST SUN MAR 29 1998

...TORNADO WATCH IN EFFECT FOR FAYETTE... CLAYTON... AND GRANT
COUNTIES HAS BEEN DISCONTINUED...

AT 630 PM CST NATIONAL WEATHER SERVICE RADAR INDICATED SCATTERED
THUNDERSTORMS DEVELOPING AND MOVING NORTHEAST ACROSS NORTHEASTERN
IOWA... SOUTHEASTERN MINNESOTA... AND SOUTHWESTERN WISCONSIN. A FEW
OF THESE STORMS HAVE PRODUCED SEVER$E WEATHER INCLUDING LARGE
HAIL... AND TORNADOES. HOWEVER... THE THREAT AREA HAS MOVED NORTH
OF THE AREA AND SEVERE THUNDERSTORMS ARE NOT ANTICIPATED DURING
THE NEXT FEW HOURS.

KRC

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 6:05 PM CSTSevere Thunderstorm WarningARXTaylor55 min
Mar 29, 6:31 PM CSTTornado WarningARXBuffalo29 min
Mar 30, 2:50 PM CSTSevere Thunderstorm WarningARXGrant60 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.